Derm Dx: An asymptomatic eruption on the legs and trunk - Clinical Advisor

Derm Dx: An asymptomatic eruption on the legs and trunk

Slideshow

  • DermDx_100717_AGEPPetruzzi

A 76-year-old man is referred for evaluation of an asymptomatic eruption that began on his legs about 2 weeks ago and is now spreading to his trunk. The rash developed shortly after he started a new oral medication for diabetes. He is also taking atorvastatin, furosemide, lisinopril, metformin, and metoprolol. Examination revealed multiple erythematous papules and pustules of the affected areas.

Acute generalized exanthematous pustulosis (AGEP) is an uncommon skin reaction usually induced by medication. The rash is characterized by nonfollicular sterile pustules and papules arising on an erythematous background.1 Patients may present with fever, pruritus, and neutrophilic leukocytosis.2AGEP is most...

Submit your diagnosis to see full explanation.

Acute generalized exanthematous pustulosis (AGEP) is an uncommon skin reaction usually induced by medication. The rash is characterized by nonfollicular sterile pustules and papules arising on an erythematous background.1 Patients may present with fever, pruritus, and neutrophilic leukocytosis.2

AGEP is most commonly related to antibiotic use. Agents that have been implicated include aminopenicillins, quinolones, hydroxychloroquine, sulfonamides, terbinafine, diltiazem, ketoconazole, and fluconazole. The typical onset of rash is between 24 and 48 hours after exposure to the medication. The dermatitis presents on the trunk and intertriginous areas and infrequently involves the mucous membranes.3

Differential diagnoses include bacterial folliculitis and pustular psoriasis. The diagnosis is based on clinical history and distinctive histopathology consisting of dermal edema and necrotic keratinocytes. Treatment is discontinuation of the offending agent, which will improve symptoms within days. In the acute phase, moist dressings and antiseptic solutions can be beneficial. Topical corticosteroids may improve pruritus and inflammation. Systemic corticosteroids may rarely induce AGEP3 and do not hasten recovery.4

Rebecca Geiger, PA-C, is a physician assistant on staff at the DermDox Dermatology Center in Hazleton, Pennsylvania. Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College in Scranton, Pennsylvania, and an adjunct assistant professor of dermatology at the Perelman School of Medicine at the University of Pennsylvania in Philadelphia.

References

  1. Padilla P, Shenefelt P. Acute generalized exanthematous pustulosis (AGEP) following exposure to vancomycin-impregnated bone cement. J Am Acad Dermatol. 2017:76(Suppl 1):AB32.
  2. Turrentine JE, Dharamsi J, Miedler J, Pandya A. Acute generalized exanthematous pustulosis (AGEP) caused by telavancin. J Am Acad Dermatol. 2011:65:e100-101.
  3. Ishii S, Hasegawa T, Hirasawa Y, Tsunemi Y, Kawashima M, Ikeda S. Acute generalized exanthematous pustulosis induced by oral prednisolone. J Dermatol. 2014;41:1135-1136.
  4. Szatkowski J, Schwartz RA. Acute generalized exanthematous pustulosis (AGEP): a review and update. J Am Acad Dermatol. 2015:73:843-848.
Next hm-slideshow in Derm DX